| Home | E-Submission | Sitemap | Editorial Office |  
top_img
Ann Clin Neurophysiol > Volume 3(1); 2001 > Article
Ann Clin Neurophysiol. 2001; 3(1): 50-52.
Licorice-induced Hypokalemic Myopathy
Kyung-Seok Park, Jae-Myun Chung, Mee Joo, Kyung Ho Lim, and Kwang-Woo Lee
Copyright © 2001 The Korean Society of Clinical Neurophysiology
This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
ABSTRACT
Licorice is widely used as a Chinese(herbal) medicine. The glycyrrhizin, a main ingredient of the natural licorice, has a potent mineralocorticoid effect which may cause severe hypokalemia and muscle paralysis. We present a 60-year-old woman, who had been ingesting one or two spoonful of licorice powder daily for about one year, developed acute flaccied quadriparesis with high levels of serum muscle enzymes and the typical features of mineralocorticoid excess such as severe hypokalemia and metabolic alkalosis. Both plasma renin activity and serum aldosterone level were below the normal values. This case indicates that licorice-induced hypokalemic myopathy should be considered in the differential diagnosis of a patient with acute quadriparesis and hypokalemia.
Key words: Licorice, Glycyrrhizin, Glycyrrhetinic acid, Hypokalemic myopathy, Pseudoaldosteronism
TOOLS
PDF Links  PDF Links
Download Citation  Download Citation
  Print
Share:      
METRICS
1,585
View
11
Download
Related article
Colchicine-induced Acute Myopathy in a Renal Recipient  2008 ;10(2)
Editorial Office
Department of Neurology, Seoul National University (SNU) College of Medicine
SMG-SNU Boramae Medical Center
20 Boramaero-5-Gil, Dongjak-Gu, Seoul 07061, Republic of Korea
TEL : +82-2-2266-7238    FAX : +82-2-831-2826   E-mail: acn.journal@e-acn.org
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Clinical Neurophysiology.           Developed in M2PI